Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 28, NWS Des Moines, IA

May 18, 2000Jasper County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 18, 2000, 12:36 PM CDT for Jasper County, Iowa. It was in force for 29 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 18, 2000, 12:36 PM CDT (17:36 UTC)
Expired
May 18, 2000, 1:05 PM CDT
In force
29 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Jasper County, IA

The radar

The Des Moines radar (KDMX), 57 km from the middle of the area, began a volume at 17:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 12:43 PM CDTHail 2.75Reasnor, IA
May 18, 12:43 PM CDTHail 1.75Newton, IA
May 18, 12:43 PM CDTHail 1.75Kellogg, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 11:30 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 5.6 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2000-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1779 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2000-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1779 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
796 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
310 m²/s²
Significant tornado parameter
2.4
Supercell composite
10.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 181737
SVRDSM
IAC099-181800-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1236 PM CDT THU MAY 18 2000

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JASPER COUNTY IN CENTRAL IOWA

* UNTIL 105 PM CDT

* AT 1236 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH
  LARGE HAIL ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF BAXTER
  TO 4 MILES EAST OF REASNOR...OR ALONG A LINE EXTENDING FROM 22
  MILES NORTHEAST OF DES MOINES TO 35 MILES EAST OF DES MOINES...
  MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORMS WILL BE...
  NEAR LAMBS GROVE AND NEWTON AROUND 1240 PM CDT
  NEAR LYNNVILLE AROUND 1250 PM CDT
  NEAR BAXTER AROUND 100 PM CDT
  NEAR OAKLAND ACRES AROUND 110 PM CDT

THIS WARNING REPLACES THE TORNADO WARNING PREVIOUSLY ISSUED FOR THE
WARNED AREA.

DAMAGING HAIL UP TO TWO INCHES IN DIAMETER IS LIKELY IN THE WARNED 
AREA.

DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.

STAY AWAY FROM WINDOWS DURING A SEVERE STORM...WIND GUSTS OVER 70 MPH
COULD BLOW THEM OUT.

LAT...LON 4186 9335 4147 9292 4152 9277 4186 9279

SEARCY
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 8:50 AM CDT, 3 hours 46 minutes earlier.

Area forecast discussion, May 18, 8:50 AM CDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
850 AM CDT THU MAY 18 2000

WILL BE MAKING A QUICK UPDATE TO DIMINISH PRECIP IN THE NORTH AND
CUT BACK ON MORNING PRECUIP WORDING SOUTH.  BEST SEVERE POTENTIAL NOW
LOOKS TO BE SOUTH OF I-80...MAYBE A LITTLE FARTHER SOUTH...AND EAST
OF I-35.  GOOD MINI SUPERCELL DAY.

.DSM...NONE

SEARCY

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 10:23 AM CDTSevere Thunderstorm WarningDMXStory22 min
May 18, 10:34 AM CDTTornado WarningDMXAdair, Cass21 min
May 18, 10:39 AM CDTSevere Thunderstorm WarningDMXBoone, Hamilton, Hardin, Story31 min
May 18, 10:39 AM CDTSevere Thunderstorm WarningDMXGrundy, Marshall31 min
May 18, 10:49 AM CDTSevere Thunderstorm WarningDMXDallas31 min
May 18, 10:54 AM CDTSevere Thunderstorm WarningDMXBlack Hawk, Grundy, Tama31 min
May 18, 11:00 AM CDTTornado WarningDMXAudubon, Cass30 min
May 18, 11:10 AM CDTSevere Thunderstorm WarningDMXDickinson10 min
May 18, 11:19 AM CDTSevere Thunderstorm WarningDMXDallas, Madison, Polk, Warren46 min
May 18, 11:27 AM CDTSevere Thunderstorm WarningDMXWapello28 min
May 18, 11:27 AM CDTSevere Thunderstorm WarningDMXBlack Hawk28 min
May 18, 11:36 AM CDTSevere Thunderstorm WarningDMXBlack Hawk29 min
May 18, 11:51 AM CDTTornado WarningDMXPolk, Warren29 min
May 18, 12:07 PM CDTTornado WarningDMXJasper, Marion28 min
May 18, 12:48 PM CDTSevere Thunderstorm WarningDMXPoweshiek32 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.